Michigan, 2007

Blizzard and Winter Storm in Michigan, April 3 to 7, 2007

April 3 to 7, 2007 · NWS MQT · 17 events in 13 counties and zones

An intense storm system tracking from the Plains into the Great Lakes dumped heavy lake enhanced snow across much of Upper Michigan from the 3rd into the 7th. Blizzard to near-blizzard conditions also occurred from the 4th continuing into the 5th closing many schools and businesses throughout the area.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$18,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

An intense storm system tracking from the Plains into the Great Lakes dumped heavy lake enhanced snow across much of Upper Michigan from the 3rd into the 7th. Blizzard to near-blizzard conditions also occurred from the 4th continuing into the 5th closing many schools and businesses throughout the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Apr 3, 10:32 AM EST, 1 hour 28 minutes earlier.

Area forecast discussion, Apr 3, 10:32 AM EST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
1132 AM EDT TUE APR 3 2007

...MAJOR WINTER STORM DEVELOPING...
...EMERGENCY TRAVEL ONLY TONIGHT INTO WEDNESDAY...ESPECIALLY ACROSS
THE NORTH CENTRAL U.P....

.SYNOPSIS...
14Z WATER VAPOR LOOP...12Z RAOBS AND RUC 500MB HEIGHT ANALYSIS
SHOWED A SHRTWV TROUGH DEEPENIONG OVER EASTERN SOUTH DAKOTA INTO SW
MN AND RIDGING ACROSS THE STATE OF MI. THE DEEPENING CAN ALSO BE
SEEN NEAR THE TROPOPAUSE WITH A 90-100KT JET STREAK DEVELOPING FROM
ST. CLOUD MN NORTHEAST TO FAR NORTHERN LAKE SUPERIOR. DPVA AHEAD OF
THE SHRTWV TROUGH...UPPER DIVERGENCE IN THE RIGHT ENTRANCE REGION OF
THE JET STREAK AND INCREASING MID-LEVEL FRONTOGENESIS HAS HELPED IN
DEVELOPING AND INTENSIFYING PCPN OVER THE NORTHERN 2/3 OF MN...
NORTHWEST WI AND INTO THE WESTERN UPPER PENINSULA. THE FRONTOGENESIS
CAN BE SEEN BY BANDED FEATURES IN THE RADAR IMAGERY. IN ADDITION...
ALONG THE SOUTHERN EDGE OF THE PCPN IN CENTRAL MN...STEEPER LAPSE
RATES HAVE LED TO A FEW LIGHTNING STRIKES. ALMOST ALL OF THE PCPN IS
SNOW...WITH ONLY A FEW REPORTS OF LIGHT RAIN ALONG THE SOUTHERN
EDGE. IN FACT...THE OBSERVATION IN DULUTH HAS HAD SNOWFALL RATES OF
AN INCH PER HOUR ALREADY. AT THE SURFACE...1004 MB LOW PRESSURE IS
LOCATED JUST TO THE NE OF DUBUQUE WHILE 1049MB HIGH PRESSURE IS
LOCATED UP IN NW MANITOBA. A TIGHT TEMPERATURE GRADIENT EXITS AT
850MB BETWEEN THESE FEATURES...WITH A 2C AND 5C READINGS AT MPX AND
GRB RESPECTIVELY...WHILE INL AND ABR ARE AROUND -11C. EVEN FARTHER
TO THE NW...A -19C REPORT CAME IN JUST SOUTH OF WINNIPEG. LAST ITEM
TO NOTE IS DENSE FOG THAT DEVELOPED AROUND 730 AM OVER THE HIGHER
TERRAIN OF THE NORTH CENTRAL U.P.. DEWPOINTS IN THE LOW 30S OVER
LAKE SUPERIOR UPSLOPED THIS MORNING ON NE WINDS AND APPEARED TO BE
ENOUGH TO PRODUCE THE FOG. ISSUED A DENSE FOG ADVISORY EARLIER TO
ACCOUNT FOR THE FOG.

&&

.UPDATE...
MAIN UPDATE CONCERN IS PCPN COVERAGE...TYPE AND AMOUNTS FOR THIS
AFTERNOON...AND AMOUNTS/WINDS FOR TONIGHT.

LOCAL RAPID UPDATE WRF-ARW RUN...13 KM RUC AND THE 12Z NAM HAVE A
GOOD DEPICTION ON THE CURRENT LOW TRACK AND PCPN COVERAGE. COMMA
HEAD DEVELOPING OVER DULUTHS FORECAST AREA INTO THE WESTERN U.P.
SHOULD CONTINUE TO EXPAND AND INTENSIFY...DUE TO THE SHRTWV TROUG
OVER SW MINNESOTA DEEPENING AND CLOSING OFF INTO AN UPPER LOW NEAR
MINNEAPOLIS BY 00Z. SINCE THE BEST AREA OF LIFT IS OCCURING OVER THE
WESTERN HALF OF THE U.P....PARICULARLY WEST OF A LINE FROM
MICHIGAMME TO CRYSTAL FALLS...HAVE RAISED QPF AMOUNTS THERE. LOCAL
WRF-ARW RUN SUGGESTS AROUND 0.50 INCH OF QPF...WHICH MAY NOT BE OUT
OF THE QUESTION. SINCE THERE IS GOOD LIFT BOTH WITHIN THE DENDRITIC
SNOW GROWTH ZONE AND IN THE AGGREGATION LAYER BETWEEN THE SURFACE
AND 5000 FT...THE SNOW SHOULD BE WET WITH SNOW TO WATER RATIOS
AROUND 10 TO 1. FARTHER EAST...IT APPEARS THE PCPN MAY TAKE A WHILE
TO GET GOING DUE TO DRY AIR JUST OFF THE SURFACE...SOME OF WHICH WAS
ANALYZED BY THE 12Z APX SOUNDING. HAVE ADJUSTED THE GRIDS TO ACCOUNT
FOR THE DELAYED TIMING. HOWEVER...PCPN SHOULD STILL GET IN THERE
LATE THIS AFTERNOON AS MID LEVEL FRONTOGENESIS INCREASES. AS FAR AS
TYPE GOES...GIVEN THAT SURFACE TEMPERATURES ARE IN THE MID 30S OVER
THE SOUTH CENTRAL...IT STILL REMAINS POSSIBLE THAT THE PCPN MAY
START OFF AS A RAIN OR RAIN/SNOW MIX. REGARDING THE CURRENT FOG
ISSUE OVER THE NORTH CENTRAL...ONCE THE SNOW GETS GOING AT A HARDER
RATE THAN WHAT IT IS DOING RIGHT NOW...THE FOG SHOULD DISSIPATE
SOME...AT LEAST OUT OF DENSE FOG CRITERIA. THEREFORE WILL LET THE
ADVISORY END AT 2 PM EDT. ONLY OTHER ADJUSTMENT TO THE TODAY PORTION
OF THE FORECAST WAS TO INCREASE THE WINDS QUICKER TO GALES ON THE
WEST THIRD OF LAKE SUPERIOR. THIS IS DUE TO WIND GUSTS ALREADY NEAR
GALES AT DEVILS ISLAND...AND THESE SHOULD ONLY INCREASE AS THE UPPER
AND SURFACE SYSTEMS DEEPEN.

FOR TONIGHT INTO WED...THE WEATHER LOOKS EXTREMELY HAZARDOUS ACROSS
THE CWA...ESPECIALLY ACROSS THE NORTH. MODELS ARE COMING INTO VERY
GOOD AGREEMENT...SHOWING THE 500MB UPPER LOW DEEPENING ABOUT 100
METERS AS IT MOVES TO NEAR THE SLEEPING BEAR DUNES LAKESHORE AROUND
12Z. THIS DEEPENING CAUSE THE SURFACE LOW TO LIFT UP TO NORTHERN
LAKE HURON BY 12Z AND DEEPEN AROUND 10 MB. AS THIS OCCURS...WINDS
WILL RAPIDLY INTENSIFY...WITH 45 KT WINDS ON EASTERN LAKE SUPERIOR
LIKELY BY 12Z WED. THESE MAY BE UPGRADED TO 50 KT ON THE NEXT GLF
ISSUANCE. GIVEN THE STRONG WINDS...THE TRAVEL SHOULD BECOME VERY
DIFFICULT OVER THE NORTH CENTRAL U.P. AFTER MIDNIGHT TONIGHT.

LAST ITEM TO NOTE...12Z NAM QPF FOR 21Z TUE TO 03Z THU (36 HR) IS
2.35 FOR THE HURON MOUNTAINS INTO THE NEGAUNEE AREA...WITH A BROAD 1
TO 2 INCH AREA FOR THE REST OF THE NORTHERN U.P.. IF THIS IS
CORRECT...THIS WOULD TURN OUT TO BE CLOSE TO OR ABOVE THE RECORD
GREATEST 2 DAY SNOW FOR APRIL AT THE OFFICE.

&&

.PREV DISCUSSION...
THE MAIN CONCERN WITH THIS FORECAST PACKAGE IS THE POTENTIAL FOR
SNOW TODAY THROUGH WEDNESDAY.

WATER VAPOR IMAGERY AND RUC SHOWING A LONGWAVE TROUGH OVER CENTRAL
NORTH AMERICA...WITH WEAK RIDGES OVER THE GREAT LAKES AND OVER THE
PACIFIC NORTHWEST. SURFACE ANALYSIS INSIST ON A LOW JUST SOUTHEAST
OF JAMES BAY AND A DEEPER LOW OVER EASTERN IOWA. A WARM FRONT
EXTENDS EAST FROM THE SECOND LOW ACROSS THE OHIO RIVER VALLEY. A
COLD FRONT DRAPES SOUTHWEST THROUGH CENTRAL OKLAHOMA. LOW LEVEL
MOISTURE WRAPPING AROUND THIS LOW IS FEEDING THUNDERSTORMS OVER
NEBRASKA AND IOWA THIS MORNING AND SOME SNOW OVER THE NORTHERN
PLAINS.

THE MID LEVEL TROUGH WILL DEEPEN INTO A CLOSED LOW OVER MINNESOTA
TODAY AS THE RIDGE OVER THE FORECAST AREA SHIFTS EAST TO THE
ONTARIO/QUEBEC BORDER. SHORTWAVE ENERGY WRAPPING AROUND THIS LOW
WILL DEVELOP AND SWING THROUGH WISCONSIN TODAY. THE SURFACE LOW WILL
MOVE OUT OF EASTERN IOWA INTO THE KGRR AREA OF LOWER MICHIGAN
DRAGGING THE COLD FRONT INTO INDIANA AND WESTERN KENTUCKY BY 00Z
WEDNESDAY. A RIDGE WILL PUSH INTO SOUTH CENTRAL CANADA AND DAKOTAS.
850-500MB Q-VECTOR CONVERGENCE WILL INCREASE ACROSS THE AREA AHEAD
OF THE MID LEVEL LOW. THE SURFACE WINDS NORTH OF THE LOW WILL SHIFT
NORTH ACROSS THE AREA. THE GREATEST AMOUNT OF DEEP MOISTURE WILL BE
FOCUSED OVER THE FORECAST AREA AROUND 00Z THIS EVENING.

THE MID LEVEL LOW WILL SHIFT TO NORTHERN LOWER MICHIGAN WITH
SHORTWAVE ENERGY SWOOPING ABOVE LOWER MICHIGAN TONIGHT. THE SURFACE
LOW WILL MANEUVER OVER NORTHERN LAKE HURON KEEPING THE WINDS OUT OF
THE NORTH. 290K ISENTROPIC ANALYSIS INDICATE ASCENT NORTH OF THE LOW
WHICH WILL HELP TO PRODUCE LIFT OVER THE AREA. THE AREA OF Q-VECTOR
CONVERGENCE WILL SHIFT TO THE EASTERN U.P. THE BASE OF LOWEST
INVERSION WILL BE AROUND 3K FEET. THUS CAN EXPECT SOME LAKE EFFECT
ENHANCEMENT AS WELL. THE LOW INVERSION WILL HELP TO LIMIT SNOWFALL.
THE NORTH SHORE OF THE FORECAST AREA WILL RECEIVED THE HEAVIEST
AMOUNT MAINLY OVER THE EASTERN U.P. BY LATE OVERNIGHT.

THE MID LEVEL LOW WILL MOVE GEORGIAN BAY ON WEDNESDAY. THE STRONGEST
SHORTWAVE ENERGY WILL ROTATE ACROSS THE LOWER GREAT LAKES. THE
SURFACE LOW WILL LIKEWISE MOVE THROUGH NORTHERN GEORGIAN BAY.
ISENTROPIC ASCENT WILL DIMINISH THROUGH THE DAY AND THE Q-VECTOR
CONVERGENCE WILL MOVE INTO EAST CENTRAL ONTARIO. DEEP MOISTURE WILL
ALSO SHIFT EAST. THE LOWEST INVERSION WILL LIFT TO 4.5K FEET. THUS
SNOWFALL SHOULD DIMINISH.

THE MID LEVEL LOW WILL MOVE TO THE QUEBEC BORDER WEDNESDAY NIGHT.
DRIER AIR WILL ADVECT INTO THE AREA AROUND 800 MB AND ABOVE. THE
LOWEST INVERSION WILL REMAIN AROUND 4.5K FEET. THE MEAN RH BELOW
850MB WILL REMAIN AROUND 90 PERCENT OVER THE AREA. THE NORTHERN
PLAINS RIDGE WILL CONTINUE TO BUILD. A WEAK SHORTWAVE WILL MOVE
ACROSS THE FORECAST AREA. THE 850MB TEMPERATURE WILL BE AROUND -17C
OVER LAKE SUPERIOR. SURFACE WINDS WILL SHIFT A LITTLE WEST OF NORTH.
PURE LAKE EFFECT SNOWS WILL BE THE RULE.

THE MID LEVEL LOW OVER THE ONTARIO BORDER WILL STALL OUT AND BECOME
ELONGATED BACK ACROSS CENTRAL ONTARIO ON THURSDAY. SHORTWAVES
ROTATING AROUND THIS LOW WILL SWEEP THROUGH THE FORECAST AREA. LOW
LEVEL RH WILL WILL REMAIN OVER THE AREA. THE SURFACE RIDGE OVER THE
NORTHERN PLAINS WILL SPREAD INTO THE UPPER MISSISSIPPI RIVER VALLEY
WHILE DRY AIR ADVANCE INTO THE FORECAST AREA. THE 850MB TEMPERATURE
WILL BE AROUND -17C. WITH THE LAKE TEMPERATURES AROUND 2C CONSIDER
LAKE EFFECT CONDITIONS TO PERSIST. THE AREAS DOWN WIND FROM A
NORTHWEST WINDS WILL BE THE AREA WITH THE MOST PERSISTENT LES.
WESTERN LAKE SUPERIOR WILL HAVE LIMITED AMOUNT OF LES DUE TO THE
SHORTER FETCH.

THE LOW WILL FINALLY SHIFT INTO SOUTHERN QUEBEC. WEAK SHORTWAVE
ENERGY WILL ROTATE THROUGH THE FORECAST AREA ENROUTE AROUND THE
BASE OF THE THE MID LEVEL LOW. DEEP MOISTURE WILL REMAIN OVER THE
FORECAST AREA. AN 850MB THERMAL POCKET WILL MOVE INTO CENTRAL
ONTARIO JUST NORTHEAST OF LAKE SUPERIOR CAUSING THE DELTA-TS OVER
THE BIG LAKE TO INCREASE TO AROUND 22C. SURFACE WINDS WILL REMAIN
OUT OF THE NORTHWEST PRODUCING LAKE EFFECT SNOW OVER THE AREAS MOST
PRONE TO LAKE EFFECT SNOWS WITH A NORTHWEST FLOW.

&&

.MQT WATCHES/WARNINGS/ADVISORIES...
DENSE FOG ADVISORY UNTIL 2 PM EDT MIZ004-005.

WINTER STORM WARNING UNTIL 8 PM EDT /7 PM CDT/ WED MIZ002-009.
WINTER STORM WARNING UNTIL 1 PM CDT WED FOR MIZ010-011.
WINTER STORM WARNING 2 PM TUE TO 8 PM EDT WED
   MIZ001-003>006-014-084.
WINTER STORM WARNING 6 PM TUE TO 8 PM EDT WED MIZ007-012-013-085.

GALE WARNING LAKE SUPERIOR.

&&

AJ (UPDATE)
DLG (PREV DISCUSSION)
Hazardous weather outlook, Apr 3, 5:05 AM EST, 6 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
605 AM EDT TUE APR 3 2007

MIZ001>007-009>014-084-085-041015-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
605 AM EDT TUE APR 3 2007 /505 AM CDT TUE APR 3 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A LOW PRESSURE SYSTEM OVER IOWA WILL DEEPEN RAPIDLY AS IT MOVES
TO NORTHERN LAKE HURON LATE TONIGHT. COLD AIR FLOWING IN FROM
CANADA ON THE NORTH SIDE OF THE SYSTEM WILL COMBINE WITH MOISTURE
FROM THE GULF OF MEXICO TO PRODUCE SIGNIFICANT SNOWFALL ACROSS
MUCH OF UPPER MICHIGAN TODAY AND TONIGHT. 5 TO 12 INCHES OF TOTAL
SNOWFALL IS POSSIBLE ACROSS MUCH OF UPPER MICHIGAN...WITH UP TO 15
INCHES TOTAL POSSIBLE OVER THE HIGHER TERRAIN NEAR LAKE SUPERIOR.
SEE THE LATEST WINTER WEATHER STATEMENT FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SIGNIFICANT SNOWFALL WILL CONTINUE ACROSS MUCH OF UPPER MICHIGAN
ON WEDNESDAY. 2 TO 7 INCHES OF ADDITIONAL SNOWFALL IS POSSIBLE
ACROSS MUCH OF UPPER MICHIGAN. THE HEAVIEST SNOW FALL WILL BE
ALONG AND NORTH OF M 28 BETWEEN MUNISING AND NEWBERRY. SEE THE
LATEST WINTER WEATHER STATEMENT FOR MORE DETAILS.

THERE IS A POTENTIAL FOR MODERATE TO HEAVY LAKE EFFECT SNOW FOR
AREAS FAVORED BY NORTHWEST WINDS WEDNESDAY NIGHT AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT WE APPRECIATE SNOW
REPORTS. PLEASE CALL 906 475 5212 TO PHONE IN YOUR REPORT...OR SEND
US A REPORT ON LINE AT WWW.WEATHER.GOV/MQT (ALL LOWERCASE).

LSZ221-241>248-263-264-041015-
KEWEENAW BAY AND HURON BAY FROM LOWER ENTRANCE LIGHT TO PORTAGE
LAKE TO HURON ISLANDS MI-SAXON HARBOR WI TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO MANITOU ISLAND MI-
MANITOU ISLAND TO LOWER ENTRANCE OF PORTAGE CANAL MI-
HURON ISLANDS TO MARQUETTE MI-MARQUETTE TO MUNISING MI-
MUNISING TO GRAND MARAIS MI-GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR, EAST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE, MN, TO A LINE NORTHWARD FROM MANITOU IS. MI, BEYOND 5 NM
AND SOUTH OF THE US/CANADIAN BORDER-
LAKE SUPERIOR, EAST OF A LINE FROM MANITOU IS. MI NORTHWARD
BEYOND 5 NM AND SOUTH OF THE US/CANADIAN BORDER, EXCLUDING
WHITEFISH BAY-
605 AM EDT TUE APR 3 2007 /505 AM CDT TUE APR 3 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

GALE FORCE WINDS TO 40 KT ARE EXPECTED OVER THE EASTERN TWO
THIRDS OF LAKE SUPERIOR LATE TONIGHT. GALE FORCE WIND GUSTS ARE
POSSIBLE ON THE WESTERN THIRD OF LAKE SUPERIOR TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

GALE FORCE WINDS TO 40 KT ARE EXPECTED OVER THE EASTERN TWO
THIRDS OF LAKE SUPERIOR WEDNESDAY THROUGH FRIDAY. GALE FORCE GUSTS
ARE POSSIBLE ON THE WESTERN THIRD ON WEDNESDAY AND WEDNESDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ221-248-262-041015-
BAY OF GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
LAKE MICHIGAN...FROM SEUL CHOIX POINT TO ROCK ISLAND
PASSAGE...SOUTHEASTWARD BEYOND 5 NM OFF SHORE TO THE MID-
LINE OF THE LAKE-
605 AM EDT TUE APR 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

GALE FORCE WINDS ARE EXPECTED ON THE OPEN WATERS OF NORTHERN LAKE
MICHIGAN AFTER MIDNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

GALE FORCE WINDS ARE EXPECTED ON THE OPEN WATERS OF NORTHERN LAKE
MICHIGAN WEDNESDAY INTO THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

DLG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 winter storm, 4 blizzard, 1 strong wind, 1 lake-effect snow. Local standard time, as filed.

Winter Storm, Ontonagon

When
April 3, 12:00 PM EST to April 7, 7:00 AM EST
Where
Ontonagon forecast zone
Reported by
Trained Spotter
Coordinates
46.778, -89.305 (the zone’s center; the record gives no point)

An observer at Rockland measured 34 inches of snow from the 3rd into the morning of the 5th with an additional 10 inches of snow from late on the 6th into the morning of the 7th. Occasional whiteout conditions were also reported along with numerous minor accidents on the 3rd and 4th.

Winter Storm, Southern Houghton

When
April 3, 12:00 PM EST to April 7, 7:00 AM EST
Where
Southern Houghton forecast zone
Reported by
Trained Spotter
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

Ten inches of snow fell in 24 hours along Highway M-38 from the night of the 3rd into the morning of the 4th. There was generally a break in heavy snow on the 5th and 6th. Another disturbance moving across Lake Superior brought another ten inches of lake enhanced snow to areas along Highway M-38 during the night of the 6th into the morning of the 7th.

Winter Storm, Gogebic

When
April 3, 12:00 PM CST to April 7, 1:00 PM CST
Where
Gogebic forecast zone
Reported by
Trained Spotter
Coordinates
46.496, -89.796 (the zone’s center; the record gives no point)

An observer at Ironwood measured 24 inches of snow from the 3rd into the morning of the 5th. There was a break in snowfall through much of the 5th into the afternoon of the 6th. More snow then fell late on the 6th into midday on the 7th with an additional 5 inches at Ironwood and 8 to 10 inches at Wakefield. |North winds gusted over 30 mph at times on the 4th and caused considerable blowing and drifting of snow and hazardous travel conditions. Some schools closed on the 4th...including Gogebic Community College. A few minor accidents were reported due to the snow and ice-packed roads.

Winter Storm, Baraga

When
April 3, 2:00 PM EST to April 7, 7:00 AM EST
Where
Baraga forecast zone
Reported by
Trained Spotter
Coordinates
46.700, -88.352 (the zone’s center; the record gives no point)

An observer at Watton measured 10.4 inches of snow in the 24 hour period ending on the 4th. There were several minor accidents on the 4th due to the heavy snow. There was generally a break in heavy snow from the 5th into the morning of the 6th before another 12 inches of snow fell at Herman during the afternoon of the 6th into the morning of the 7th. Storm total snowfall ending on the morning of the 7th included 35 inches at Herman...21 inches at Watton and 16 inches at Baraga.

Strong Wind, Dickinson

When
April 3, 2:15 PM CST to 2:20 PM CST
Where
Dickinson forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$2,000
Reported by
Newspaper
Coordinates
46.009, -87.870 (the zone’s center; the record gives no point)

Wind gusts estimated in excess of 50 mph caused damage at a home in Breitung Township just north of Iron Mountain on the 4th. A large pine tree toppled and damaged a backyard deck, an air conditioning unit, a rabbit pen and caused a leak in the natural gas line.

Blizzard, Northern Houghton

When
April 4, 3:00 AM EST to April 5, 9:00 AM EST
Where
Northern Houghton forecast zone
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

Frequent whiteout conditions were reported throughout the county in heavy snow and blowing snow. The Houghton County Airport ASOS reported frequent wind gusts of 40 mph or more with some gusts approaching 50 mph at times. The strong winds and heavy snow downed trees across roads and powerlines south of Houghton. Area schools were closed on the 4th and 5th along with some area businesses. Law enforcement agencies reported many towed vehicles and numerous accidents due to the storm. Total snowfall from the 4th into the 5th included 38 inches at Painesdale and 22 inches at Laurium with three-inch per hour snowfall rates reported at times.

Blizzard, Keweenaw

When
April 4, 3:00 AM EST to April 5, 9:00 AM EST
Where
Keweenaw forecast zone
Reported by
Trained Spotter
Coordinates
47.283, -88.212 (the zone’s center; the record gives no point)

Frequent wind gusts in excess of 40 mph caused whiteout conditions in heavy snow and blowing snow. Snowfall totals from the 4th through the 5th included 40 inches at Phoenix and 21 inches at Mohawk.

Blizzard, Marquette

When
April 4, 4:00 AM EST to 7:00 PM EST
Where
Marquette forecast zone
Property damage
$4,000
Reported by
Trained Spotter
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

All flights into and out of K.I. Sawyer International were cancelled on the 4th as whiteout conditions were reported on the runways. Wind gusts greater than 35 mph were reported at the K.I. Sawyer AWOS through much of the day with visibility of one-quarter mile or less. Whiteout conditions were also reported in downtown Marquette as many area schools were closed, including Northern Michigan University. In addition, about 3000 Marquette Board of Light and Power customers lost power in various locations throughout Marquette County on the 4th as downed trees fell across power lines. Several minor accidents were also reported on area roadways.

Blizzard, Alger

When
April 4, 4:00 AM EST to April 5, 9:00 PM EST
Where
Alger forecast zone
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
46.451, -86.548 (the zone’s center; the record gives no point)

A spotter near Au Train reported frequent power outages and a large tree down. The Munising automated observing site reported wind gusts frequently over 40 mph with a few gusts over 50 mph. Schools were closed throughout the county on the 4th and 5th due to frequent whiteout conditions in heavy snow and blowing snow. Snowfall totals from the 4th into the evening of the 5th included 16 inches at both Shingleton and Munising.

Winter Storm, Northern Schoolcraft

When
April 4, 5:00 AM EST to April 7, 7:00 AM EST
Where
Northern Schoolcraft forecast zone
Reported by
Trained Spotter
Coordinates
46.043, -86.177 (the zone’s center; the record gives no point)

A spotter along Highway M-77 near the Alger County border observed 33 inches of storm total snowfall ending on the 7th. Northwest winds gusting to 30 mph or greater at times also caused occasional whiteout conditions in heavy snow and blowing snow.

Winter Storm, Delta

When
April 4, 5:00 AM EST to April 5, 5:00 AM EST
Where
Delta forecast zone
Reported by
Trained Spotter
Coordinates
45.792, -86.871 (the zone’s center; the record gives no point)

An observer at Garden Corners measured nine inches of snow in 24 hours. Winds gusting over 30 mph at times causing extensive blowing and drifting of snow.

Winter Storm, Southern Schoolcraft

When
April 4, 5:00 AM EST to April 5, 5:00 AM EST
Where
Southern Schoolcraft forecast zone
Reported by
Trained Spotter
Coordinates
46.043, -86.177 (the zone’s center; the record gives no point)

An observer in Cooks measured eight inches of snow in 24 hours. Winds gusting over 30 mph at times caused extensive blowing and drifting of snow.

Lake-Effect Snow, Luce

When
April 4, 8:00 AM EST to April 7, 10:00 AM EST
Where
Luce forecast zone
Reported by
Trained Spotter
Coordinates
46.368, -85.509 (the zone’s center; the record gives no point)

Periods of heavy lake effect snow occurred from the 4th into 7th. North winds gusting to 25 mph or greater also reduced visibility to one-half mile or less at times in blowing snow. Storm total snowfall ending on the 7th included 26 inches at Two Heart and 16 inches at McMillan.

Winter Storm, Marquette

When
April 4, 7:00 PM EST to April 7, 7:00 AM EST
Where
Marquette forecast zone
Reported by
Trained Spotter
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

Heavy snow continued at times from late on the 4th through the morning of the 7th. Northerly winds were frequently gusting to 30 mph or greater reducing visibility to one-half mile or less at times in snow and blowing snow. Storm total snowfall accumulations included 48 inches at NWS Marquette...27 inches at Green Garden...25 inches at Champion and 20 inches in downtown Marquette. The calendar day snowfall total of 24 inches at NWS Marquette on the 4th was the second highest total ever for any calendar day at the station.

Winter Storm, Northern Houghton

When
April 5, 9:00 AM EST to April 7, 1:00 PM EST
Where
Northern Houghton forecast zone
Reported by
Trained Spotter
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

Periods of heavy snow continued from the 5th into the 7th. The combination of heavy snow and north winds gusting to 30 mph or greater reduced visibility to one-half mile or less at times in snow and blowing snow. Storm total accumulations ending on the 7th...included over 60 inches at Painesdale, 38 inches at Atlantic Mine, 33 inches at Laurium and 31 inches at Houghton.

Winter Storm, Keweenaw

When
April 5, 9:00 AM EST to April 7, 1:00 PM EST
Where
Keweenaw forecast zone
Reported by
Trained Spotter
Coordinates
47.283, -88.212 (the zone’s center; the record gives no point)

Periods of heavy snow continued from the 5th into the 7th. The combination of heavy snow and north winds gusting to 30 mph or greater reduced visibility to one-half mile or less at times in heavy snow and blowing snow. Storm total snowfall included 57 inches at Phoenix Farms and 37 inches at Mohawk.

Winter Storm, Alger

When
April 5, 9:00 PM EST to April 7, 7:00 AM EST
Where
Alger forecast zone
Reported by
Trained Spotter
Coordinates
46.451, -86.548 (the zone’s center; the record gives no point)

Heavy snow continued at times from late on the 5th through the morning of the 7th. Northwest winds gusting to 30 mph or greater caused reduced visibilities of one-half mile or less in snow and blowing snow. Storm total snowfall accumulations included 38 inches south of Grand Marais, 33 inches at Munising and south of Wetmore and 24 inches at Shingleton.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2007Every state in 2007This day in weather historyWarnings in Michigan, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 26347, 26359, 26334, 26357, 26383, 26985, 27323, 26540, 26984, 26372, 26523, 26530, 27360, 27327, 27344, 27350, 27335.